Avoiding Hypoglycemia in children with Diabetes
Hypoglycemia or low blood sugar is a very dangerous condition that can occur suddenly, especially in children who require insulin. Children can suffer a hypoglycemic episode when, they inject too much insulin, exercise more than usual, don’t eat at regular meal time, eat less than they should, or skip a meal or snack.
Given that Hypoglycemia or low blood sugar can turn into a very dangerous situation, it’s very important for every child who gets insulin injections to always have quickly absorbed glucose sources at hand: candy, syrup, sugary drinks, glucose tablets or gels, etc., and to always look out for hypoglycemia symptoms so they can have sugar sources as soon as they feel any hypoglycemia or low blood sugar symptoms.
If you’re a teacher it’s particularly important for you to have the knowledge you need on Diabetes, especially Hypoglycemia or low blood sugar, because you’ve surely had, have, or will have, a child with Diabetes in your classroom. Hypoglycemia is a condition that can occur within minutes and if not counteracted on time it can become very dangerous, leading to unconsciousness, irreversible neurological damage and even death.
If you are a teacher working at a school or have a child with Diabetes under your supervision, it’s important for you to follow these recommendations:
- Check or monitor blood sugar levels frequently, several times a day.
- Observe your child’s behavior before meals and snacks.
- Make sure you always have a rapidly absorbed glucose source with you, such as sweets, syrup, sugary drinks, glucose tablets or gels, etc., to give them to the child as soon as any signs of hypoglycemia are observed or if the child asks for them.
- If you notice that your child is behaving strangely, feels confused, is sweating cold, is nervous, has pale skin or simply expresses the need to eat something sweet, immediately look for a rapidly absorbed glucose source such as sweets, syrup, sugary drinks, glucose tablets or gel, etc., so the low blood sugar can be counteracted, and make sure it has reached back to normal levels.
- Check or monitor the child’s blood glucose levels before, during and after they perform any exercise.
- Don’t have them do any intense physical exercises just before meals, when the child may be in need of blood glucose.
- Make sure that the child doesn’t exercise when the insulin they are using is peaking.
- Make sure your child eats all of his meals and snacks, as these are part of their eating plan.
- Tell the child that they need to have a sugar source with them at all times.
- Make sure the entire school staff is attentive and informed on Diabetes, hypoglycemia symptoms and how to deal with it quickly.
- The child should snack before bedtime.
- If you are supervising a child with Diabetes away from their home, don’t allow him to go home by himself. Watch the child with Diabetes at all times until you drop them off with his parents.
It’s imperative for you to take all additional measures to prevent hypoglycemia or low blood sugar levels when children perform extreme or prolonged exercises. When someone with Diabetes does more intense exercises or exercises for a longer time than usual and their glucose levels begin to drop, the cells are forced to use liver (glucagon) and muscles (glycogen) glucose reserves. Once the child stops exercising and eats, his blood glucose levels rise a bit, but muscles and liver will absorb a lot of this glucose to refill their reserves, as these were used up when the intense exercise was being carried out and this Hypoglycemia may remain for up to 24 hours after exercising. Due to this, it’s very important for you to check the child’s glucose levels up to 24 hours after exercising.
Hypoglycemia can be a very dangerous situation that can cause serious problems, but fortunately you can prevent, detect and counter any hypoglycemia episodes or low blood sugar, making sure that the child can do any academic or recreational activity, or sport without any problems.